Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, KY

August 2, 2016Pulaski County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 2, 2016, 1:13 AM EDT for Pulaski County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:13 AM EDT (05:13 UTC)
Expired
Aug 2, 2016, 2:00 AM EDT
In force
47 min
Issued by
NWS Jackson, KY

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 141 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS83 KJKL 020513
SPSJKL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
113 AM EDT TUE AUG 2 2016
 
KYZ079-080-083-084-020600-
WAYNE-LAUREL-MCCREARY-PULASKI-
113 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...LAUREL...MCCREARY...
AND PULASKI COUNTIES THROUGH 2 AM EDT...

AT 112 AM EDT...A STRONG THUNDERSTORM WAS OVER PULASKI COUNTY PARK...
OR NEAR SOMERSET...MOVING EAST AT 25 MPH.

EXPECT FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WITH THIS
THUNDERSTORM AND WIND GUSTS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...SCIENCE HILL...BURNSIDE...PULASKI COUNTY PARK...BUNCH...
NAOMI...FRAZER...BENT...FAUBUSH...SOMERSET PULASKI AIRPORT...
MAGNUM...KIDDER...GENERAL BURNSIDE S.P....HUXLEY...GRADE...QUINTON...
ELIHU...ROCKCASTLE SPRINGS...GREENWOOD AND SHOPVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
 32...AND BETWEEN MILE MARKERS 39 AND 40.
 LOUIS B. NUNN PARKWAY 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3712 8490 3719 8478 3714 8420 3680 8437
      3698 8485 3700 8484 3701 8486 3705 8491
      3709 8491
TIME...MOT...LOC 0512Z 281DEG 22KT 3703 8470 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:25 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 1, 11:25 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson KY
1125 PM EDT MON AUG 1 2016

.UPDATE...
Issued at 1120 PM EDT MON AUG 1 2016

Updated the grids and zone forecast for the rest of the night
lowering thunder chances to just isolated while including the
patchy fog - locally dense. The lingering cluster of convection
just to the west will slowly die out but with the boundary still
in the area will maintain a small chance for convection through
the night. Also, tweaked the T and Td grids per the latest obs and
trends. These have been sent to the NDFD and web servers with an
updated ZFP and HWO to follow shortly.

UPDATE Issued at 845 PM EDT MON AUG 1 2016

00Z sfc analysis shows a washed out frontal boundary across
Kentucky. This contributed to another round of showers and storms
containing heavy rains for this afternoon and lasting into the
evening. Some of the rains were excessive leading to urban and
small stream flood concerns for portions of the area that saw
training of the convection. Places to the west and east of the
CWA seem to have borne the brunt of the heaviest rainfall and
flooding, though. Additional storms continue the over Central
Kentucky and these are expected to translate east through the rest
of the evening before mostly fading out. However, for now will
allow for storm chances to go into the night, though becoming more
isolated after midnight. The grids have been updated with this
thought in mind and in conjunction with the latest HRRR/HRRR time
lag guidance. Did also add a touch of patchy dense fog to the
valleys for later tonight into Tuesday morning, especially for
the spots that saw the most rain. T and Td grids were updated with
respect to current obs and trends. These all have been sent to the
NDFD and web servers.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 405 PM EDT MON AUG 1 2016

A stationary front is currently draped from west to east across the
north-central portion of the state. Along this boundary, two MCS's
formed and were moving eastward as of this morning. By noon, the
western most system was falling apart, while the MCS across north
central KY was continuing a strong push eastward. Over the next
hour, afternoon heating and the lift associated with the boundary
began kicking up scattered showers and thunderstorms. As of 3pm,
these showers and storms had become more scattered to numerous
across the northern half of the CWA, merging with the north central
MCS to create a large conglomerate of showers and thunderstorms.
These showers and thunderstorms are expected to continue to develop
and track across the northern half of the CWA along the frontal
boundary through this evening. Our main concern at this point is
heavy rains that may accompany some of the stronger cells, and the
potential for training storms as they move in a west to easterly
fashion.

By this evening, expect best coverage to begin dropping off as we
lose daytime heating and instability. The front will remained draped
across the state, however, and all of the CAMs are continuing to
show masses of showers and thunderstorms continuing across portions
of the CWA. Unfortunately, none of the models have a good handle on
where any of this convection will set up, with each one putting it in
a different location within the CWA. Tried to match up as best as
possible, with better chances in the north during the first part of
the night (coinciding with ongoing conditions), and then better
convection along the southern half of the CWA late as the boundary
drops southward. Given the light winds and significant moisture
across the area, included mention of patchy fog overnight,
especially in the valley locations and along the northern CWA where
some clearing may occur. However, this may actually be a bit
underplayed, as some areal fog cannot be ruled out. Will pass on to
next shift to monitor.

While the frontal boundary axis will drop south and west of much of
the CWA during the day tomorrow, continued moisture and instability
from heating will be enough to promote pop up showers and
thunderstorms by early afternoon, the increasing in coverage,
especially across the far eastern portion of the state, during the
rest of the afternoon. Once we lose daytime heating Tuesday evening,
lack of strong forcing will quickly cut off convection. Kept much of
Tuesday night dry as a result, although some of the CAMs are
spitting out some very isolated convection, spawning from moisture
which is wrapping around the high sitting off to our west.
Confidence was too low in this to include mention of pops during
this time, but may be something to watch. As for temperatures,
expect near or just above normal values through the short term
period. Winds will be light and variable as well.

.LONG TERM...(Wednesday through Monday)
Issued at 342 PM EDT MON AUG 1 2016

We start off the period in the periphery of a upper level high
centered across the Southern plains states. Then a upper level low
drives east into the northeast US and will bring slightly lower
heights for the weekend. The models are in decent agreement with
the overall upper level pattern based on spaghetti plots. However
no strong surface signals exist till we get closer to the weekend.
The other issue in terms of POPs in this pattern will be potential
for MCS activity. Therefore will stick with the model blend which
would lead to slight chance storms generally through Thursday
given the mesoscale nature of MCS. Then by the weekend a frontal
boundary is expected to dive south and will become the driver for
convection over the weekend. At this point, models are in decent
agreement with the boundary then becoming quasi stationary by
Sunday. Right now the blends are going with chance POPs Saturday,
but would expect the blends will continue to increase as
continuity increases. The PWATs are also expected to increase aoa
2 inches into the weekend leading to potential for heavy rain with
any storms that develop. After this think chance POPs will
transition south and stay there late weekend into early next week.
That said will keep most spots in slight chance just given the
airmass. Temperature through the period will become slightly above
average with highs topping out in the upper 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 815 PM EDT MON AUG 1 2016

Scattered showers and thunderstorms are currently moving slowly
east across Central Kentucky. Expect some of these to survive into
our forecast area and potentially impact the TAF sites with
thunder and lower cigs/vis through the rest of the evening. Just
isolated chances are then expected through the remainder of the
night into Tuesday morning. The TAF sites which saw rain this past
afternoon and evening will likely have fog develop later tonight
with some dense fog possible in more sheltered locations. Because
of the fog, sites may fall to near or just below airport mins for
a time. On Tuesday, once the fog clears out, an intermittent MVFR
cloud deck is expected to break up by midday. Also cannot rule out
some scattered showers and thunderstorms developing across the
area again and affecting some of the TAF sites. VCTS and CB
mentions were included for this. Outside of any storms, winds will
be light through the period.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...GREIF
SHORT TERM...JMW
LONG TERM...DJ
AVIATION...GREIF
Hazardous weather outlook, Aug 1, 11:30 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1130 PM EDT MON AUG 1 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030630-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1130 PM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMW/GREIF

In the hours before

Special weather statement, Aug 2, 1:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
113 AM EDT TUE AUG 2 2016

KYZ079-080-083-084-020600-
WAYNE-LAUREL-MCCREARY-PULASKI-
113 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...LAUREL...MCCREARY...
AND PULASKI COUNTIES THROUGH 2 AM EDT...

AT 112 AM EDT...A STRONG THUNDERSTORM WAS OVER PULASKI COUNTY PARK...
OR NEAR SOMERSET...MOVING EAST AT 25 MPH.

EXPECT FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WITH THIS
THUNDERSTORM AND WIND GUSTS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...SCIENCE HILL...BURNSIDE...PULASKI COUNTY PARK...BUNCH...
NAOMI...FRAZER...BENT...FAUBUSH...SOMERSET PULASKI AIRPORT...
MAGNUM...KIDDER...GENERAL BURNSIDE S.P....HUXLEY...GRADE...QUINTON...
ELIHU...ROCKCASTLE SPRINGS...GREENWOOD AND SHOPVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
 32...AND BETWEEN MILE MARKERS 39 AND 40.
 LOUIS B. NUNN PARKWAY

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3712 8490 3719 8478 3714 8420 3680 8437
      3698 8485 3700 8484 3701 8486 3705 8491
      3709 8491
TIME...MOT...LOC 0512Z 281DEG 22KT 3703 8470

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:56 AM EDTAreal Flood AdvisoryJKLJackson, Rockcastle3 hr
Aug 2, 1:03 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Rockcastle3 hr
Aug 2, 1:59 AM EDTSpecial Weather StatementJKLJackson, Laurel, Rockcastle46 min
Aug 2, 2:14 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Pulaski, Rockcastle3 hr
Aug 2, 2:56 AM EDTFlash Flood WarningJKLLaurel, Pulaski, Rockcastle6 hr
Aug 2, 3:39 AM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle5 hr

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.